Alert archive / Alabama / Areal Flood Warnings in 2021
Areal Flood Warning 5, NWS Mobile, AL
NWS Mobile, AL issued this areal flood warning at Apr 17, 2021, 12:33 PM CDT for Mobile County, Alabama. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2021, 12:33 PM CDT (17:33 UTC)
- Expired
- Apr 18, 2021, 12:30 AM CDT
- In force
- 12 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Mobile County, AL
The radar
The Mobile radar (KMOB), 38 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 3:45 PM CDT | FLOOD | Dauphin Island, AL | DAUPHIN ISLAND MAYOR REPORTS FLOODED ROADWAYS ACROSS THE ISLAND. PICTURES OF FLOODED ROADWAYS VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
886
WGUS44 KMOB 171733
FLWMOB
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mobile AL
1233 PM CDT Sat Apr 17 2021
ALC097-180530-
/O.NEW.KMOB.FA.W.0005.210417T1733Z-210418T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mobile AL-
1233 PM CDT Sat Apr 17 2021
The National Weather Service in Mobile has issued a
* Flood Warning for...
Southwestern Mobile County in southwestern Alabama...
* Until 1230 AM CDT Sunday.
* At 1233 PM CDT, Doppler radar indicated numerous showers and
thunderstorms moving in to the area from the southwest and are
capable of producing heavy rain through this afternoon and
evening. Flooding is expected to begin shortly in the warned area.
* Some locations that will experience flooding include...
Bayou La Batre, Dauphin Island, Coden, Alabama Port, Delchamps,
Kirewakra, Faustinas, Mon Louis, Smithport and Bayleys Corner.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3039 8840 3040 8840 3043 8840 3047 8809
3037 8810 3031 8813 3027 8808 3024 8807
3022 8832 3024 8832 3027 8816 3033 8828
3036 8830 3038 8841 3039 8841 3038 8840
$$
CGAL1 follow-up statement
073
WGUS84 KMOB 171952
FLSMOB
Flood Statement
National Weather Service Mobile AL
252 PM CDT Sat Apr 17 2021
ALC097-180530-
/O.CON.KMOB.FA.W.0005.000000T0000Z-210418T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mobile AL-
252 PM CDT Sat Apr 17 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT SUNDAY FOR
SOUTHWESTERN MOBILE COUNTY...
At 252 PM CDT, Doppler radar and automated rain gauges indicated
slow moving showers and thunderstorms producing heavy rainfall
across the warned area. Between 1 and 2 inches of rain have fallen.
Flooding is already occurring or is expected to begin shortly in the
warned area.
Some locations that will experience flooding include...
Bayou La Batre, Dauphin Island, Coden, Alabama Port, Delchamps,
Kirewakra, Faustinas, Mon Louis, Smithport and Bayleys Corner.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3039 8840 3040 8840 3043 8840 3047 8809
3037 8810 3031 8813 3027 8808 3024 8807
3022 8832 3024 8832 3027 8816 3033 8828
3036 8830 3038 8841 3039 8841 3038 8840
$$
CGALWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this areal flood warning went out at Apr 17, 6:25 AM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Apr 17, 6:25 AM CDT, 6 hours 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
625 AM CDT Sat Apr 17 2021
.AVIATION...
12Z issuance...Predominate IFR ceilings are expected through the
next 24 hours with occasional drops to LIFR levels. Additional
showers and embedded thunderstorms are forecast to develop mid to
late this afternoon and persist into this evening, especially
close to the coast. Areas well inland will only see some light
rain. Chances for thunder along the coast will diminish late this
evening into the overnight hours, but light rain will linger.
Winds out of the north or northeast through the period, near 10 kt
at times. 34/JFB
&&
.NEAR TERM UPDATE /Now Through Sunday/...The heaviest rainfall
overnight has been right along the immediate coast, especially
from Dauphin Island to Ft. Morgan where rain gauges show near or
just over another inch of rain has fallen. The immediate threat
for heavy rain has diminished as just scattered showers with
perhaps an embedded thunderstorms are expected through the rest of
the early morning. The lull in heavier rain may continue into the
rest of the morning. However, additional showers and
thunderstorms are expected to develop by mid to late afternoon and
persist into this evening across mainly the southern half of the
area. This is in response to increasing upper level divergence in
the right entrance region of a strengthening 140kt jet streak over
the TN valley into the Carolinas. This will coincide with
strengthening 925-700mb frontogenesis to produce a band of
moderate to heavy rain which will be focused close to the coast.
While the near surface layer will remain fairly stable, elevated
instability (MUCAPES on the order of 500-750 J/kg) will be present
to result in embedded thunderstorm activity and higher rainfall
rates which will be further supported by precipitable waters near
1.75".
Needless to say, southeastern MS and southwestern AL have been
soaked the past few days, and soils are very saturated at this
point. Given this, and the anticipated additional rounds of rain,
showers and storms, we will continue the Flash Flood Watch for
Stone, George, Mobile, and Baldwin Counties. We did cancel the watch
for Washington, Perry, and Greene Counties as the additional heavy
rainfall will likely stay south of these areas. An additional 1 to 3
inches of rainfall is possible across the southern third of the area
with the heaviest amounts occurring closer to the coast. Some
localized higher totals could be possible in those areas through
this evening. We coordinated with the Weather Prediction Center
earlier this evening and opted to keep the MODERATE risk of
excessive rainfall and flash flooding in the watch area given how
vulnerable those locations are to additional flooding. We also
cannot rule out localized flooding issues further east into the FL
Panhandle. We will continue to closely monitor this potential and
latest trends, as we have several lingering flood issues across our
forecast area.
In addition to the flooding rainfall potential, there remains a
marginal risk for severe thunderstorms along and south of the I-10
corridor for this afternoon and evening. As mentioned above MUCAPES
of 500-750 J/kg along with 0-6km bulk shear of 50-60kt could
certainly result in an isolated, elevated severe storm with hail as
the primary threat. A localized damaging wind gust cannot be
completely ruled out, but it would have to be able to penetrate the
relatively shallow low-level stability.
Late tonight into Sunday, the zonal flow aloft finally begins to be
affected by a developing shortwave trough over the upper plains
states that will be dropping southeastward. This will result in the
frontal boundary that has been hung up offshore to finally begin to
move south and east away from our area with drier air from the north
gradually beginning to build south down toward the Gulf coast. With
this, the wet and rainy pattern should finally be coming to an end
(at least for several days).
As far as temperatures go, highs on Saturday should be similar to
those of Friday, ranging from the mid and upper 60s over the
interior counties to the lower 70s down near the coast. Saturday
night lows in the low to mid 50s inland and upper 50s near the coast
(with maybe a few lower 60s at the barrier islands). On Sunday, with
the clouds and rain chances finally beginning to diminish, look for
temps to warn into the low to mid 70s for most locations. 34/12
&&
.PREV DISCUSSION... /issued 432 AM CDT Sat Apr 17 2021/
NEAR TERM UPDATE /Now Through Sunday/...The heaviest rainfall overnight
has been right along the immediate coast, especially from Dauphin
Island to Ft. Morgan where rain gauges show near or just over
another inch of rain has fallen. The immediate threat for heavy
rain has diminished as just scattered showers with perhaps an
embedded thunderstorms are expected through the rest of the early
morning. The lull in heavier rain may continue into the rest of
the morning. However, additional showers and thunderstorms are
expected to develop by mid to late afternoon and persist into this
evening across mainly the southern half of the area. This is in
response to increasing upper level divergence in the right
entrance region of a strengthening 140kt jet streak over the TN
valley into the Carolinas. This will coincide with strengthening
925-700mb frontogenesis to produce a band of moderate to heavy
rain which will be focused close to the coast. While the near
surface layer will remain fairly stable, elevated instability
(MUCAPES on the order of 500-750 J/kg) will be present to result
in embedded thunderstorm activity and higher rainfall rates which
will be further supported by precipitable waters near 1.75".
Needless to say, southeastern MS and southwestern AL have been
soaked the past few days, and soils are very saturated at this
point. Given this, and the anticipated additional rounds of rain,
showers and storms, we will continue the Flash Flood Watch for
Stone, George, Mobile, and Baldwin Counties. We did cancel the watch
for Washington, Perry, and Greene Counties as the additional heavy
rainfall will likely stay south of these areas. An additional 1 to 3
inches of rainfall is possible across the southern third of the area
with the heaviest amounts occurring closer to the coast. Some
localized higher totals could be possible in those areas through
this evening. We coordinated with the Weather Prediction Center
earlier this evening and opted to keep the MODERATE risk of
excessive rainfall and flash flooding in the watch area given how
vulnerable those locations are to additional flooding. We also
cannot rule out localized flooding issues further east into the FL
Panhandle. We will continue to closely monitor this potential and
latest trends, as we have several lingering flood issues across our
forecast area.
In addition to the flooding rainfall potential, there remains a
marginal risk for severe thunderstorms along and south of the I-10
corridor for this afternoon and evening. As mentioned above MUCAPES
of 500-750 J/kg along with 0-6km bulk shear of 50-60kt could
certainly result in an isolated, elevated severe storm with hail as
the primary threat. A localized damaging wind gust cannot be
completely ruled out, but it would have to be able to penetrate the
relatively shallow low-level stability.
Late tonight into Sunday, the zonal flow aloft finally begins to be
affected by a developing shortwave trough over the upper plains
states that will be dropping southeastward. This will result in the
frontal boundary that has been hung up offshore to finally begin to
move south and east away from our area with drier air from the north
gradually beginning to build south down toward the Gulf coast. With
this, the wet and rainy pattern should finally be coming to an end
(at least for several days).
As far as temperatures go, highs on Saturday should be similar to
those of Friday, ranging from the mid and upper 60s over the
interior counties to the lower 70s down near the coast. Saturday
night lows in the low to mid 50s inland and upper 50s near the coast
(with maybe a few lower 60s at the barrier islands). On Sunday, with
the clouds and rain chances finally beginning to diminish, look for
temps to warn into the low to mid 70s for most locations. 34/12
SHORT TERM /Sunday night Through Monday night/...A series of
shortwaves move near or through zonal flow over the Southeast into
Tuesday. The passing shortwaves combined with a stalled surface
boundary over the northern Gulf of Mexico will bring several round
of isentropic upglide rain with embedded thunderstorms to areas
along and south of the northern Gulf coast. For Sunday night through
Monday night, the passing upper energy has shifted the upper zonal
flow over the southeast along with the surface front over the Gulf
far enough south, that precipitation will be generally confined to
coastal areas and open Gulf waters. Cooler air that has shifted
south over the southeast behind the front over the Gulf will combine
with increased cloudiness from the overrunning air north of the
front to keep temperatures below seasonal norms. Low temperatures in
the upper 40s to low 50s expected Sunday and Monday nights. High
temperatures in the low to mid 70s expected Monday.
/16
EXTENDED TERM /Tuesday Through Friday/...Sweet sweet relief from the
rain at least for a couple of days. The last of these rather
obnoxious and pesky shortwaves will be moving through the area and
will begin to exit stage east by Tuesday morning. At the surface,
the diffused boundary that has lingered over our marine waters
will begin to slowly move further south. Weak northwesterly flow
aloft will begin to build over the region allowing for drier air
to invade from the north. This will leave us with two to possibly
three pleasant days Tuesday through Thursday with no rain chances
in the forecast. The bad news is this is the Gulf coast and while
we have eliminated our rainfall deficit that is not good enough.
The next system will be primed and ready to go as we head into
next weekend as another series of shortwaves move into the western
US. There is some discrepancy in guidance on how these shortwaves
progress eastward. One solution is for a more progressive pattern
with quicker progression of the shortwaves as they come east. The
second is for the lead shortwave to cutoff into a cutoff low and
progress much slower. Ensemble guidance still seems to lean on the
quicker more progressive solution bringing rain and storms mainly
Friday night through the day on Saturday. Expect rain chances to
increase as details become clearer but since confidence on exact
timing and location is low, only have a chance of showers and
thunderstorms. Ensemble guidance does also support some levels of
CAPE entering the area with around 50-60% chance of >500 Joules of
MLCAPE. It's not a big signal but this far out enough to have
thunder in the forecast. Heavy rainfall will also likely be an
issue given the fact its been raining for what seems like the
whole month of April and PWATS will likely be approaching 1.5
inches. We will continue to keep tabs on this system as it gets
closer.
High temperatures Tuesday will be in the upper 70s as the sun may
try to break as the drier air moves in. Wednesday will be cooler
with highs in the upper 60s to low 70s along the coast. As the drier
air continues to move in Tuesday night and Wednesday night, low
temperatures could be even cooler with lows in the 40s! Highs will
likely begin to climb by the end of the week as cloud cover
decreases and more southerly flow begins to return to the area.
Expect highs to climb back into the upper 70s by the weekend with
lows in the mid to upper 50s. BB/03
MARINE...Winds have briefly become onshore across the near shore
waters early this morning, likely influenced by a weak wake low
moving across the area in the immediate wake of the stronger
convection. Offshore flow should become reestablished later this
morning through tonight. The main near term marine concern will be
additional numerous to widespread showers and thunderstorms that
will develop this afternoon into this evening. Some of the storms
could be strong to briefly severe. 34/JFB
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Sunday night for ALZ265-266.
Flash Flood Watch through late tonight for ALZ261>266.
FL...High Rip Current Risk through late Sunday night for FLZ202-204-
206.
MS...Flash Flood Watch through late tonight for MSZ078-079.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:09 AM CDT | Special Marine Warning | MOB | 84 min | |
| Apr 17, 1:17 PM CDT | Areal Flood Warning | MOB | Baldwin | 12 hr |
Nearby
Areal Flood Warnings in Alabama, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.